Topamax

You know those old commercials…”This is your brain (shows picture of egg). This is your brain on drugs (shows picture of egg hitting hot fry pan).”? Well…..perhaps this illustrates my brain on Topamax. 🙂 Like this koala, I feel like I could fall asleep just about anywhere.

I’m currently taking 1500 mg of Keppra twice daily (since June 2009) and I added 25 mg Topamax, twice daily, on November 19, 2009. The dosage increased to 50 mg twice daily on November 26th and will remain at that dosage for the foreseeable future. I’m sleeping better at night, having gone from someone who would sleep from three to five hours a night to someone who sleeps seven hours a night and could easily take a couple of naps during the day. Sometimes this is possible, sometimes its not. It’s just not like me to be this tired or this sleepy. Fatigue and drowsiness are certainly side effects of Topamax and I’m still in the early weeks of taking this medication so my body still adjusting to it…I just have to be patient.

I may also be suffering a bit from caffeine withdrawl. Now, of course, I barely have any caffeine at all any more. I gave up coffee when I went on seizure meds and I now drink only green tea (1 – 2 teaspoons infused several times) and I drink hot lemon water. That’s it. No alcohol, no coffee, no juice, no soft drinks…..just green tea or water with lemon. One of the other possible side effects of Topamax is kidney stones and while I’ve never had them myself, I do have a family history of kidney stones and I do have friends who have told me about them. This is NOT something I want to experience so staying hydrated is very important and I’ve been even more careful about limiting my caffeine (a diuretic) and trying to get lots of fluids. Perhaps I’m feeling a little caffeine withdrawl in addition to the effects of the new medication and perhaps the dryness brought on by the dry, sunny December that we’ve enjoyed so far.

So….Carrie….drink more fluids! 🙂 Easily said but not so easily done and I have to keep reminding my neurologists of that fact when they prescribe new meds. With my new tiny tummy, my vagotomy and pyloroplasty….my capacity is limited and I have to constantly think about what I’m eating and drinking (a day long process) in order to get enough fluids and nutrition and to keep things moving. If I drink too much fluid, it fills my stomach and I’m miserable if I eat. If I don’t eat, I don’t get enough calories or nutrition. Unfortunately, I feel best if my stomach is empty but I need to eat or drink throughout the day. Every time that we change my medication, I’m particularly sensitive to the effect that it has on my digestive system….I work too hard at keeping it functioning normally. That was my main complaint about Lamictal.

In general, I’m feeling better on Topamax. My head is clearer, although I do still have foggy spells throughout the day and I do still have dull headaches at the back of my head at times each day, often as I wake in the morning. I’ve also noticed diminished verbal ability….and perhaps you have as well. When I proofread, I now discover grammatical and spelling errors that I would never have made in the past. I someitmes experience “verbal dyslexia”, my term for a variety of verbal…….(LOL! Well! Here’s a good example…as my mind goes blank searching for a word!)…..anyway, this is also a side effect of Topamax. Charming! 🙂 And I thought that maybe I could be a writer when I grow up!

Try to think again……

Advertisements

2 thoughts on “Topamax

  1. oh…you are going to have lots of fun on topamax….I have been on it for years at 50mg…just had it increased to 150mg…it was supposed to be 200mg but I couldn’t take the stomach upset…it takes getting used to. you will feel tired, I take mine all at night but as for the irritating ‘dumb’ feeling, it just gets worse, I’m afraid. I used to have a functioning brain, now I make up words that don’t exist, forget what I was just talking about, get angry very easily but then forget what I was screaming about. The only positive thing to be said about the drug is it’s appetite suppressant effects. It makes for an interesting day!

  2. The side effects of this drug do not sound very good. Esp. the appetite suppressant, you do not need that. Hope you will be able to have perscribed some meds that will help with less aggressive side effects.
    Take care, you are in my thoughts and prayers.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s